3 days popular7 days popular1 month popular3 months popular

NSAIDS associated with serious bleeding and thromboembolism in patients with atrial fibrillation

A study being published in Annals of Internal Medicine suggests that people with (AF) who take () may be at risk for serious bleeding or thromboembolisms. Anticoagulants are used to decrease the risk for thromboembolic complications and death in patients with AF but have been found to increase the risk for bleeding.

Using NSAIDs with these drugs is assumed to increase that risk, but the magnitude of risk has never been defined. Researchers examined the electronic records of 150,900 Danish patients with a first-time diagnosis of AF to determine the risk for serious bleeding and with ongoing anticoagulant and therapy.

The researchers found that even the use of NSAIDs for a short period of time increased the risk for bleeding and the risk seemed to increase with NSAID dose. An increased risk for blood clots and death following a nonfatal episode of serious bleeding was also observed. The researchers suggest that physicians use caution when prescribing NSAIDs to AF patients who are taking anticoagulants and should offer alternate pain medications, when possible.

Source

Source: American College of Physicians